Decorative image

Side effects of radiotherapy

What the side effects of external radiotherapy are and how to cope with them.

Side effects tend to start a week after the radiotherapy begins. They gradually get worse during the treatment and for a couple of weeks after the treatment ends. But they usually begin to improve after around 2 weeks or so.

These side effects vary from person to person. You may not have all of the effects mentioned.

Side effects can include:

Tiredness and weakness

You might feel tired during your treatment. It tends to get worse as the treatment goes on. You might also feel weak and lack energy. Rest when you need to.

Tiredness can carry on for some weeks after the treatment has ended but it usually improves gradually.

Various things can help you to reduce tiredness and cope with it, such as exercise. Some research has shown that taking gentle exercise can give you more energy. It's important to balance exercise with resting.

Feeling or being sick

You might feel sick at times. You can have anti sickness medicines. Let your treatment team know if you still feel sick, as they can give you another type.   

Reddening or darkening of your skin

Your skin might go red or darker in the treatment area. You might also get slight redness or darkening on the other side of your body. This is where the radiotherapy beams leave the body. 

The red or darker areas can feel sore. Your radiographers will give you creams to soothe your skin. The soreness usually goes away within 2 to 4 weeks of ending the treatment. But your skin might always be slightly darker in that area.

Tell the radiotherapy staff if you notice any skin changes.

Diarrhoea

Radiotherapy can inflame the lining of your bowel. This can cause diarrhoea. You may also have:

  • griping or cramping pain
  • an increase in wind
  • feeling you need to go to the toilet urgently
  • some mucus or blood in your poo (stool)

It’s important to drink plenty if you have diarrhoea, so you don't become dehydrated. Your doctor might prescribe tablets to help slow down your bowel if you need them. This should help to reduce the number of times you have diarrhoea.  Changing your diet might also help lessen the number of times you need to go, such as a low fibre diet. Ask your nurse or doctor about this.

Ask your nurse or radiographer for soothing creams to apply around your back passage (anus). The skin in that area can get very sore and might break if you have severe diarrhoea.

Diarrhoea should gradually get better a few weeks after your treatment has finished. Let your doctor or nurse know if it continues.

Long term side effects

Most side effects gradually go away in the weeks or months after treatment. But some side effects can continue or might start some months or years later.  

Who to speak to

If you have side effects, do speak to your radiographer or nurse at the radiotherapy department where you are having treatment. They will be able to help.

Very rarely, where side effects are particularly severe, they will suggest you stop treatment so that you can recover.

Last reviewed: 
25 Oct 2017
  • External Beam Therapy
    Peter Hoskin
    Oxford University Press, 2012

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.